skip to main content
DOE PAGES title logo U.S. Department of Energy
Office of Scientific and Technical Information

Title: 2D Stress Tensor for 4D Gravity

Abstract

Here, we use the subleading soft-graviton theorem to construct an operator T z z whose insertion in the four-dimensional tree-level quantum gravity S matrix obeys the Virasoro-Ward identities of the energy momentum tensor of a two-dimensional conformal field theory ( CFT 2 ). Furthermore, the celestial sphere at Minkowskian null infinity plays the role of the Euclidean sphere of the CFT 2 , with the Lorentz group acting as the unbroken S L ( 2 , C ) subgroup.

Authors:
 [1];  [1];  [1];  [1]
  1. Harvard Univ., Cambridge, MA (United States). Center for the Fundamental Laws of Nature
Publication Date:
Research Org.:
Harvard Univ., Cambridge, MA (United States)
Sponsoring Org.:
USDOE Office of Science (SC), High Energy Physics (HEP) (SC-25)
OSTI Identifier:
1598779
Alternate Identifier(s):
OSTI ID: 1394023
Grant/Contract Number:  
SC0007870; FG02-91ER40654
Resource Type:
Accepted Manuscript
Journal Name:
Physical Review Letters
Additional Journal Information:
Journal Volume: 119; Journal Issue: 12; Journal ID: ISSN 0031-9007
Publisher:
American Physical Society (APS)
Country of Publication:
United States
Language:
English
Subject:
72 PHYSICS OF ELEMENTARY PARTICLES AND FIELDS

Citation Formats

Kapec, Daniel, Mitra, Prahar, Raclariu, Ana-Maria, and Strominger, Andrew. 2D Stress Tensor for 4D Gravity. United States: N. p., 2017. Web. doi:10.1103/PhysRevLett.119.121601.
Kapec, Daniel, Mitra, Prahar, Raclariu, Ana-Maria, & Strominger, Andrew. 2D Stress Tensor for 4D Gravity. United States. doi:10.1103/PhysRevLett.119.121601.
Kapec, Daniel, Mitra, Prahar, Raclariu, Ana-Maria, and Strominger, Andrew. Fri . "2D Stress Tensor for 4D Gravity". United States. doi:10.1103/PhysRevLett.119.121601. https://www.osti.gov/servlets/purl/1598779.
@article{osti_1598779,
title = {2D Stress Tensor for 4D Gravity},
author = {Kapec, Daniel and Mitra, Prahar and Raclariu, Ana-Maria and Strominger, Andrew},
abstractNote = {Here, we use the subleading soft-graviton theorem to construct an operator Tzz whose insertion in the four-dimensional tree-level quantum gravity S matrix obeys the Virasoro-Ward identities of the energy momentum tensor of a two-dimensional conformal field theory (CFT2). Furthermore, the celestial sphere at Minkowskian null infinity plays the role of the Euclidean sphere of the CFT2, with the Lorentz group acting as the unbroken SL(2,C) subgroup.},
doi = {10.1103/PhysRevLett.119.121601},
journal = {Physical Review Letters},
number = 12,
volume = 119,
place = {United States},
year = {2017},
month = {9}
}

Journal Article:
Free Publicly Available Full Text
Publisher's Version of Record

Citation Metrics:
Cited by: 17 works
Citation information provided by
Web of Science

Save / Share:

Works referenced in this record:

Low-Energy Theorem for Graviton Scattering
journal, February 1968


Low-Energy Theorems for Massless Bosons: Photons and Gravitons
journal, April 1968


Factorization properties of soft graviton amplitudes
journal, May 2011


A holographic reduction of Minkowski space–time
journal, August 2003


Symmetries of Asymptotically Flat Four-Dimensional Spacetimes at Null Infinity Revisited
journal, September 2010


Aspects of the BMS/CFT correspondence
journal, May 2010

  • Barnich, Glenn; Troessaert, Cédric
  • Journal of High Energy Physics, Vol. 2010, Issue 5
  • DOI: 10.1007/JHEP05(2010)062

Semiclassical Virasoro symmetry of the quantum gravity S $$ \mathcal{S} $$ -matrix
journal, August 2014

  • Kapec, Daniel; Lysov, Vyacheslav; Pasterski, Sabrina
  • Journal of High Energy Physics, Vol. 2014, Issue 8
  • DOI: 10.1007/JHEP08(2014)058

New symmetries of massless QED
journal, October 2014

  • He, Temple; Mitra, Prahar; Porfyriadis, Achilleas P.
  • Journal of High Energy Physics, Vol. 2014, Issue 10
  • DOI: 10.1007/JHEP10(2014)112

2D Kac-Moody symmetry of 4D Yang-Mills theory
journal, October 2016

  • He, Temple; Mitra, Prahar; Strominger, Andrew
  • Journal of High Energy Physics, Vol. 2016, Issue 10
  • DOI: 10.1007/JHEP10(2016)137

Asymptotic symmetries of QED and Weinberg’s soft photon theorem
journal, July 2015


Asymptotic symmetries of gravity and soft theorems for massive particles
journal, December 2015


On loop corrections to subleading soft behavior of gluons and gravitons
journal, October 2014


Loop corrections to soft theorems in gauge theories and gravity
journal, December 2014

  • He, Song; Huang, Yu-tin; Wen, Congkao
  • Journal of High Energy Physics, Vol. 2014, Issue 12
  • DOI: 10.1007/JHEP12(2014)115

More on soft theorems: Trees, loops, and strings
journal, September 2015


Infrared Photons and Gravitons
journal, October 1965


Constraining subleading soft gluon and graviton theorems
journal, September 2014


Low-energy behavior of gluons and gravitons from gauge invariance
journal, October 2014


BMS charge algebra
journal, December 2011

  • Barnich, Glenn; Troessaert, Cédric
  • Journal of High Energy Physics, Vol. 2011, Issue 12
  • DOI: 10.1007/JHEP12(2011)105

BMS supertranslations and Weinberg’s soft graviton theorem
journal, May 2015

  • He, Temple; Lysov, Vyacheslav; Mitra, Prahar
  • Journal of High Energy Physics, Vol. 2015, Issue 5
  • DOI: 10.1007/JHEP05(2015)151

Asymptotic symmetries of Yang-Mills theory
journal, July 2014


On BMS invariance of gravitational scattering
journal, July 2014


A current algebra for some gauge theory amplitudes
journal, November 1988


Asymptotic symmetries and subleading soft graviton theorem
journal, December 2014


Sub-subleading soft gravitons: New symmetries of quantum gravity?
journal, January 2017


Sub-subleading soft gravitons and large diffeomorphisms
journal, January 2017


Conformal and current algebras on a general Riemann surface
journal, January 1987


Quasilocal energy and conserved charges derived from the gravitational action
journal, February 1993


A Stress Tensor for Anti-de Sitter Gravity
journal, December 1999

  • Balasubramanian, Vijay; Kraus, Per
  • Communications in Mathematical Physics, Vol. 208, Issue 2
  • DOI: 10.1007/s002200050764

    Works referencing / citing this record:

    On asymptotic symmetries of 3d extended supergravities
    journal, February 2019

    • Poojary, Rohan R.; Suryanarayana, Nemani V.
    • Journal of High Energy Physics, Vol. 2019, Issue 2
    • DOI: 10.1007/jhep02(2019)168